Warfarin-induced skin necrosis is a rare complication of anticoagulant therapy with a high associated morbidity and mortality requiring immediate drug cessation. Cutaneous findings include petechiae that progress to ecchymoses and hemorrhagic bullae. Characteristic dermatopathological findings are diffuse dermal microthrombi with endothelial cell damage and red cell extravasation with progression to full-thickness coagulative necrosis. The lesions of warfarin-induced skin necrosis may be difficult to differentiate from mimickers, but skin biopsy in conjunction with careful consideration of the clinical history, including time of onset, cutaneous distribution of the lesions, and laboratory findings, are essential for prompt diagnosis and patient treatment. Herein, we review the clinical and histologic features helpful for differentiating warfarin-induced skin necrosis and report a case illustrative of the diagnostic difficulty that may at times be encountered in clinical practice.Le texte complet de cet article est disponible en PDF.
Key words : anticoagulant, coumarin, warfarin, hypercoagulable, protein C, therapeutic complication, thrombosis, thrombotic vasculopathy, warfarin-induced skin necrosis
Abbreviations used : DIC, HIT, HITT, PF4, WISN
| Funding sources: None.
| Conflicts of interest: None declared.
| Presented in part at the 44th Annual Meeting of the American Society of Dermatopathology, Baltimore, MD, October 18-21, 2007.
| Reprints not available from the authors.